Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/55767
Title: Fundamental properties and pseudo-polynomial-time algorithm for network containership sailing speed optimization
Authors: Wang, S 
Keywords: Bunker fuel
Containership
Liner shipping
Sailing speed
Transportation
Issue Date: 2016
Publisher: Elsevier
Source: European journal of operational research, 2016, v. 250, no. 1, p. 46-55 How to cite?
Journal: European journal of operational research 
Abstract: In container liner shipping, bunker cost is an important component of the total operating cost, and bunker consumption increases dramatically when the sailing speed of containerships increases. A higher speed implies higher bunker consumption (higher bunker cost), shorter transit time (lower inventory cost), and larger shipping capacity per ship per year (lower ship cost). Therefore, a container shipping company aims to determine the optimal sailing speed of containerships in a shipping network to minimize the total cost. We derive analytical solutions for sailing speed optimization on a single ship route with a continuous number of ships. The advantage of analytical solutions lies in that it unveils the underlying structure and properties of the problem, from which a number of valuable managerial insights can be obtained. Based on the analytical solution and the properties of the problem, the optimal integer number of ships to deploy on a ship route can be obtained by solving two equations, each in one unknown, using a simple bi-section search method. The properties further enable us to identify an optimality condition for network containership sailing speed optimization. Based on this optimality condition, we propose a pseudo-polynomial-time solution algorithm that can efficiently obtain an epsilon-optimal solution for sailing speed of containerships in a liner shipping network. © 2015 Elsevier B.V. and Association of European Operational Research Societies (EURO) within the International Federation of Operational Research Societies (IFORS).
URI: http://hdl.handle.net/10397/55767
ISSN: 0377-2217
EISSN: 1872-6860
DOI: 10.1016/j.ejor.2015.10.052
Appears in Collections:Journal/Magazine Article

Access
View full-text via PolyU eLinks SFX Query
Show full item record

SCOPUSTM   
Citations

6
Last Week
0
Last month
Citations as of Nov 10, 2017

WEB OF SCIENCETM
Citations

5
Last Week
0
Last month
Citations as of Nov 16, 2017

Page view(s)

162
Last Week
1
Last month
Checked on Nov 13, 2017

Google ScholarTM

Check

Altmetric



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.